PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr09.2009.2243.
Published online 2010 January 13. doi:  10.1136/bcr.09.2009.2243
PMCID: PMC3028224
Unexpected outcome (positive or negative) including adverse drug reactions

Catastrophic cerebral antiphospholipid syndrome presenting as cerebral infarction with haemorrhagic transformation after sudden withdrawal of warfarin in a patient with primary antiphospholipid syndrome

Abstract

Catastrophic antiphospholipid syndrome (APS) is caused by thrombotic vascular occlusions that affect both small and large vessels, producing ischaemia in the affected organs. The “catastrophic” variant of the antiphospholipid syndrome (cAPS) develops over a short period of time. Although patients with cAPS represent <1% of all patients with APS, they are usually life threatening with a 50% mortality rate. A strong association with concomitant infection is thought to act as the main trigger of microthromboses in cAPS. Several theories have been proposed to explain these physiopathological features. Some of them suggest the possibility of molecular mimicry between components of infectious microorganisms and natural anticoagulants, which might be involved in the production of cross-reacting antiphospholipid antibodies. We present a case of catastrophic cerebral APS characterised by massive temporal lobe infarction and subsequent haemorrhagic transformation after sudden withdrawal of warfarin.


Articles from BMJ Case Reports are provided here courtesy of BMJ Group